Is Propecia Persistent Side Effects Study Reported in the Media Flawed?

March 15th, 2013

Q: As a Propecia user, I was alarmed when I read headlines last year about about a new study indicating very high rates of depression and erectile dysfunction caused by Propecia, with symptoms persisting even after the drug was stopped. However, when I read the articles, this “study” appeared to be survey of 61 men who had taken Propecia and already reported sexual problems who were then asked about symptoms of depression. These rates of depression were compared to a small survey of men who had hair loss but had never taken Propecia.

Anyone with a basic understanding of statistics would know such a survey was deeply flawed. First, it is a textbook example of a bad data sample — to get sound results you have to start with an unbiased and random group of people who took the drug, not a self-selected group of men already suffering symptoms. The study also confuses correlation with causation — because these men are suffering from ED or depression does not necessarily mean it was caused by the drug. Am I missing something here, or did the media just report these “findings” with no scrutiny on what was actually studied? — Jonathan, Brooklyn, NY

A: Jonathan, I think you’re right on the mark. The way the study was conducted raises a lot of concern about the accuracy of the findings. It is really important that additional data is obtained in a controlled way, as this will be most useful for physicians in advising patients. I addressed concern on these reports last year. The issue of persistent sexual dysfunction as a side-effect of finasteride (Post-Finasteride Syndrome) is an on-going issue that we take very seriously. I sit on the International Society of Hair Restoration Surgery (ISHRS) Task Force on Finasteride Adverse Events, so this is an issue that we watch very closely.

Read more about Propecia and Persistent Side Effects

Read more about Propecia (finasteride)

Related Posts:

Rating:  1 Star2 Stars3 Stars4 Stars5 Stars   3.43 stars from 7 vote(s)

Topic:  

Tags:  , , , , , , , , , , , ,
Posted by Robert M. Bernstein M.D. on March 15th, 2013 at 2:35 pm


Browse Hair Restoration Answers by topic:









© 2005-2016 Bernstein Medical, P.C. All Rights Reserved.

ARTAS, ARTAS Hair Studio, and RESTORATION ROBOTICS logo are among the trademarks and/or registered trademarks of Restoration Robotics, Inc. in the United States and/or other countries.